fbpx

Spiking Blood Sugars and Adverse Effects

Spiking Blood sugars

About 10 days ago, a 76-year-old male called you to tell you that his spiking blood sugars are higher than they have been in a long time. His blood sugars were in the 300-400 range. He used to never get much above 200. He reports that he has had no diet changes and is adamant that he is taking his insulin as directed.

Because of this change in his blood sugars, his basal insulin was increased from 30 units per day to 35 units per day and 3 days later, increased to 40 units per day as the response from the first increase was inadequate.

Blood sugars did come down back to their usual range, but about 5 days after these changes, he bottomed out and ended up in the emergency room for hypoglycemia.

I think this scenario demonstrates how good history taking can help us identify problems and prevent future problems. He was recently diagnosed with a COPD exacerbation and pneumonia and was placed on 40 mg of prednisone for 10 days. This prednisone was likely the culprit for the spiking blood sugars.

Once the prednisone was complete, this patient likely could have gone back to his previous insulin dose. If there wasn’t a plan to reduce, at a minimum, this patient should have been well educated that blood sugars will likely fall once the prednisone is done.

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals and Students

Dietitian Professionals

Written By Eric Christianson

April 3, 2019

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories